Wyoming, 2009

Damaging Winds in Wyoming, August 3, 2009

August 3, 2009 · NWS CYS · 2 events in 2 counties and zones

Scattered weak showers and a dry sub-cloud layer combined to produce strong downburst winds over parts of Converse and Carbon counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Scattered weak showers and a dry sub-cloud layer combined to produce strong downburst winds over parts of Converse and Carbon counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 3, 12:54 PM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 3, 12:54 PM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
154 PM MDT MON AUG 3 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY
AN UPPER RIDGE EXTENDING FROM THE SOUTHERN ROCKIES TO THE PAC NW
WILL STRENGTHEN THROUGH TUES.  THE UPPER RIDGE AXIS WILL MOVE ACROSS
THE CWA ON WED.  A WEAK FRONTAL BOUNDARY WILL MOVE ACROSS THE
FORECAST AREA THIS EVENING...WITH A WIND SHIFT BEING THE MAIN
RESULT.  SURFACE WINDS WILL BECOME NORTH TONIGHT...THEN E TO SE
TUES.  DRY CONDITIONS WILL PREVAIL AT THE LOWER LEVELS WITH SOME MID
LEVEL MOISTURE PRESENT THROUGH THE PERIOD.  THIS AFTERNOON AND
EVENING...LIS ARE FORECAST TO BE FROM 0 TO -3 WITH CAPES OF 1000 TO
1500 J/KG.  DO NOT BELIEVE MUCH SEVERE WEATHER WILL OCCUR...HOWEVER
A FEW STORMS COULD REACH SEVERE CRITERIA BASED ON WIND GUSTS.  FOR
TUES AND WED...HOWEVER...LIS IN THE NEB PANHANDLE ARE FORECAST TO BE
FROM -4 TO -6 WITH CAPE VALUES OF 2000 TO 2500 J/KG.  WITH DRY LOWER
LEVELS AND SOMEWHAT MOIST MID LEVEL...WILL LIKELY SEE SOME SEVERE
STORMS IN THE NEBRASKA PANHANDLE BOTH TUES AND WED WITH STRONG WIND
GUSTS AND LARGE HAIL.  HIGH TEMPERATURES WILL BE FROM 4 TO 6 DEGREES
ABOVE NORMAL BOTH TUES AND WED.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY.
MAJOR SHIFT IN SYNOPTIC PATTERN THROUGH THE LONG TERM PERIOD.
LARGE RIDGE OVER THE WEST WILL BREAK DOWN AND SHIFT EAST ON
THURSDAY AND FRIDAY...AS LOW/TROUGH OFF THE CALIFORNIA COAST MOVES
INLAND. ASSOCIATED PACIFIC COLD FRONT WILL MOVE RAPIDLY EAST
THROUGH THE AREA FRIDAY NIGHT...SETTING UP A ENHANCED CHANCE OF
SHOWERS AND STORMS FRIDAY AFTERNOON AND EVENING.

SHORT WAVES WILL MOVE THROUGH IN THE SOUTHWEST FLOW ON SATURDAY
AND AGAIN ON SUNDAY...WITH SHOWERS AND STORMS CONTINUING FOR THE
WEEKEND INTO EARLY NEXT WEEK.

ABOVE NORMAL TEMPERATURES ARE EXPECTED THROUGH THE ENTIRE PERIOD.

&&

.AVIATION...VFR CONDITIONS WILL OCCUR ACROSS THE AREA THROUGH
WEDNESDAY WITH THE EXCEPTION OF AREAS IN AND NEAR LATE DAY
THUNDERSTORMS...WHERE MVFR CONDITIONS WILL OCCUR.

&&

.FIRE WEATHER...BORDER LINE RED FLAG CONDITIONS ARE OCCURRING AT THE
MOMENT IN THE NORTHERN LARAMIE RANGE AND ACROSS CARBON COUNTY.
WINDS WILL SUBSIDE AT SUNSET AND A WEAK FRONTAL BOUNDARY WILL MOVE
ACROSS THE AREA.  THIS WILL RESULT IN SLIGHTLY BETTER RH RECOVERY
THAN LAST NIGHT.  TUES AND WED WILL BE CONTINUED HOT AND DRY WITH
BREEZY CONDITIONS.  ISOLATED...MAINLY DRY THUNDERSTORMS WITH GUSTY
WINDS WILL OCCUR IN THE AFTERNOONS AND EVENINGS.  CONDITIONS WILL
NEED TO BE MONITORED CLOSELY OVER THE NEXT SEVERAL DAYS FOR POSSIBLE
FIRE WEATHER HIGHLIGHTS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...KMD
LONG TERM...EISE
Hazardous weather outlook, Aug 3, 8:50 AM MST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
950 AM MDT MON AUG 3 2009

NEZ001>003-019>021-054-055-WYZ059>070-041100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
950 AM MDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON.
SOME OF THESE THUNDERSTORMS MAY PRODUCE GUSTY WINDS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE EACH AFTERNOON FROM TUESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 3, 2:15 PM MST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
315 PM MDT MON AUG 3 2009

WYZ067-068-032215-
GOSHEN-PLATTE-
315 PM MDT MON AUG 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PLATTE AND WESTERN
GOSHEN COUNTIES UNTIL 415 PM MDT...

AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF WHEATLAND...MOVING
SOUTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 56 AND
90.

GRIFFITH
Special weather statement, Aug 3, 2:56 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
356 PM MDT MON AUG 3 2009

WYZ067-068-032300-
GOSHEN-PLATTE-
356 PM MDT MON AUG 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PLATTE AND SOUTHERN
GOSHEN COUNTIES UNTIL 500 PM MDT...

AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF BORDEAUX...OR 9 MILES SOUTHEAST
OF WHEATLAND...MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

JG
Special weather statement, Aug 3, 3:21 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
421 PM MDT MON AUG 3 2009

NEZ019-020-WYZ067-068-032315-
BANNER-GOSHEN-PLATTE-SCOTTS BLUFF-
421 PM MDT MON AUG 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANNER...
SOUTHEASTERN PLATTE...SOUTHERN GOSHEN AND SOUTHWESTERN SCOTTS BLUFF
COUNTIES UNTIL 515 PM MDT...

AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF CHUGWATER...OR 21 MILES
SOUTHEAST OF WHEATLAND...MOVING EAST AT 30 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 56 AND
60.

GRIFIFTH
Special weather statement, Aug 3, 3:56 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
456 PM MDT MON AUG 3 2009

NEZ019-020-054-WYZ068-070-040000-
BANNER-GOSHEN-KIMBALL-PINE BLUFFS-SCOTTS BLUFF-
456 PM MDT MON AUG 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR BANNER...NORTHEASTERN LARAMIE...
NORTHERN KIMBALL...SOUTHEASTERN GOSHEN AND SOUTHWESTERN SCOTTS BLUFF
COUNTIES UNTIL 600 PM MDT...

AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR LA GRANGE...OR 27 MILES SOUTH OF
TORRINGTON...MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  7 MILES SOUTHWEST OF MURRAY LAKE BY 515 PM MDT.
  BULL CANYON BY 525 PM MDT.
  8 MILES SOUTHWEST OF WILDCAT MOUNTAIN BY 540 PM MDT.
  HARRISBURG BY 545 PM MDT.
  6 MILES SOUTHWEST OF BIGHORN MOUNTAIN BY 600 PM MDT.

JG
Local storm report, Aug 3, 4:34 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
534 PM MDT MON AUG 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND GST     SCOTTSBLUFF AIRPORT     41.87N 103.60W
08/03/2009  M70 MPH          SCOTTS BLUFF       NE   ASOS

&&

GRIFFITH
Special weather statement, Aug 3, 4:39 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
539 PM MDT MON AUG 3 2009

NEZ019>021-054-055-040045-
BANNER-CHEYENNE-KIMBALL-MORRILL-SCOTTS BLUFF-
539 PM MDT MON AUG 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE...EASTERN BANNER...
KIMBALL...MORRILL AND SOUTHEASTERN SCOTTS BLUFF COUNTIES UNTIL 645 PM
MDT...

AT 538 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PERRIN TO PINE
BLUFFS...MOVING SOUTHEAST AT 35 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 4 AND
75.

JG

The radar

The Riverton/Lander radar (KRIW), 176 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
August 3, 4:43 PM MST
Where
Carbon County, (Rwl)rawlins Airport
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.800, -107.200

Wind gust was from a dry microburst.

Thunderstorm Wind, Converse

When
August 3, 4:50 PM MST
Where
Converse County, (Dgw)converse County Airport
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.730, -105.370

Wind gust was from a dry microburst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178093, 178094.